Medindia

X

Study Says Epilepsy Drug Could Raise Schizophrenia Risk

by Rajshri on  October 22, 2009 at 8:18 PM Drug News   - G J E 4
 Study Says Epilepsy Drug Could Raise Schizophrenia Risk
Antiepilectic drug treatments given during brain development could trigger schizophrenia-like behaviour,researchers at Georgetown University Medical Center have found.
Advertisement

A history of seizures during infancy leaves a person at significantly higher risk of developing schizophrenia later in life, but researchers aren't sure whether the seizures themselves or the drugs used to treat them are to blame.

Advertisement
Now, results of the new study suggest that antiepileptic drug (AED) treatments may trigger schizophrenia-like behaviours in its users when given during the brain's developmental period.

Animal models that received AEDs during critical periods of brain development showed an increase in such behaviours.

"We know that early-life exposure to AEDs such as Phenobarbital triggers cell death in many brain regions associated with the onset of schizophrenia," said Guillermo Palchik, a doctoral student in the department of pediatrics at GUMC.

"This study not only suggests a relationship between the drugs and schizophrenia, but it raises important questions regarding the side effects of a widely-used class of drugs.

"Phenobarbital and other AEDs are not only used as a treatment for seizures but more generally in the treatment of migraines, neuropathic pain and mood disorders, among other ailments, and can be considered drugs of abuse," Palchik added.

The research has been presented at the 39th annual meeting of the Society for Neuroscience.

Source: ANI
RAS
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions
Hey buddy,
NIH is not mentioned anywhere in the article...and AED's...the guys have mentioned phenobarbital, which happens to be the most widely used drug for the condition. Perhaps you read the story elsewhere and commented here?

sureraj Wednesday, October 28, 2009
PLEASE QUIT YOUR JOB NOW!!!
WOW! I would EXPECT that YOU would NAME the drugs... INSTEAD of saying there is a problem, but NOT naming them!! HOW ABOUT telling us the drug names(not phenobarbital, its no longer used in the west). AED's? How about saying which ones they ARE!!! So those of us who are Epileptic, have neuropathic pain, have Migrains, or mood disorders can talk to OUR Dr's about this!! Saying there is a problem DOESNT HELP ANYONE!!! Naming the drugs DOES!!!
I wish I was a newspaper writer... I KNOW I could write a WAY BETTER article than YOU!!
You say the study was funded by NIOH & GlaxoSmithKline (WOW, Im surprised I know the abrev for National Institute of Health but YOU DONT!). HOW ABOUT TELL US WHO MADE THE DRUGS!!!
NOT naming the drugs makes me EVEN MORE NERVOUS!!! This makes me think there is possibly MORE than one drug I have been taking for my Epilepsy that could cause these effects. YET I DONT KNOW WHICH ONES YOU ARE TALKING ABOUT!!!
This is like me wanting to hire someone for work; yet if I DONT GIVE INFO: about the job, who I want to hire, and about the MANUFACTURING company... NO ONE WILL KNOW ANYTHING EXCEPT I WANT TO HIRE SOMEONE!!!!
SO... HOW ABOUT YOU DO SOMETHING GOOD WITH THIS ARTICLE... GIVE US THE NAMES OF THE DRUGS, AND THEIR MANUFACTURER. Dr's DONT call their patients to warn them, they dont have time for 1000's of ph calls. We as patients are expected to do the research OURSELVES, Im NOT expecting a call from my Dr. Nor do Pharmacists call their clients to warn them, they only print warnings and HOPE we as patients read them!!
SO HERE YOU ARE, WRITING LIKE YOU WANT TO WARN PEOPLE... YET YOU DONT NAME THE DRUGS!!!!! PLEASE QUIT YOUR JOB NOW!!! LET MEDINDIA HIRE SOMEONE WHO WOULD WRITE TO HELP PEOPLE!!!!!

ericthepossibleschizophrenicepileptic Thursday, October 22, 2009

You May Also Like

Advertisement
View All